Alert archive / Minnesota / Tornado Warnings in 2022

Tornado Warning 19, NWS Sioux Falls, SD

May 30, 2022Murray County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this tornado warning at May 30, 2022, 2:32 AM CDT for Murray County, Pipestone County, Minnesota. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 2:32 AM CDT (07:32 UTC)
Expired
May 30, 2022, 3:00 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Murray County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:32 AM CDTTSTM WND DMG1 Se Edgerton, MNADD BY IEM. SEVERAL LARGE PINE TREES SNAPPED, ONE LARGE TREE UPROOTED.
May 30, 2:32 AM CDTTSTM WND DMG2 Ne Edgerton, MNADD BY IEM. POWER POLES DOWN.
May 30, 2:54 AM CDTTSTM WND DMGSlayton, MNADD BY IEM. ROOF DAMAGE TO LAUNDROMAT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 12:03 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

626 
WFUS53 KFSD 300732
TORFSD
MNC101-117-300800-
/O.NEW.KFSD.TO.W.0019.220530T0732Z-220530T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
232 AM CDT Mon May 30 2022

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Southern Murray County in southwestern Minnesota...
  Southeastern Pipestone County in southwestern Minnesota...

* Until 300 AM CDT.

* At 232 AM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located over
  Edgerton, or 13 miles southeast of Pipestone, moving east at 60
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Chandler around 240 AM CDT.
  Slayton around 250 AM CDT.
  Fulda and Dovray around 300 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Hadley, Avoca and Iona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4385 9624 4392 9626 4408 9546 4385 9546
TIME...MOT...LOC 0732Z 258DEG 51KT 4386 9612 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Schumacher
1 follow-up statement
997 
WWUS53 KFSD 300758
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
258 AM CDT Mon May 30 2022

MNC101-117-300807-
/O.EXP.KFSD.TO.W.0019.000000T0000Z-220530T0800Z/
Murray MN-Pipestone MN-
258 AM CDT Mon May 30 2022

...THE TORNADO WARNING FOR SOUTHERN MURRAY AND SOUTHEASTERN PIPESTONE
COUNTIES WILL EXPIRE AT 300 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Minnesota.

Remember, a Tornado Warning still remains in effect for portions of 
Murray and Cottonwood counties until 315 AM CDT.

LAT...LON 4385 9624 4392 9626 4408 9546 4385 9546
TIME...MOT...LOC 0757Z 258DEG 51KT 4393 9564 

$$

Schumacher

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 30, 12:18 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 30, 12:18 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1218 AM CDT Mon May 30 2022

.SHORT TERM...(This Evening through Monday)
Issued at 220 PM CDT Sun May 29 2022

The main concerns center around the severe weather threat over
roughly the next 36 hours.

The driving force behind this continued threat for severe weather is
an upper level low pressure that is expected to deepen over the
central and northern Rockies tonight, then drift into central SD and
northeast ND through Monday night. This will aid in backing the low
to mid level flow through Monday afternoon which will keep
instability in place through this period.

Thunderstorm development is still expected to occur later, likely 7-
9pm for the initial development. Capping is just too strong with the
thick mid level deck of clouds. There will be a small window before
we decouple after sunset when a few very strong updrafts could
develop, likely near northeast NE into southeast SD. CAPE values
around 2500 J/kg will be likely with a strong and balanced shear
profile from about 900 mb to 200 mb. The lowest few hundred feet may
see questionable shear but if a few supercells can develop they
would likely be able to sort of create their own environment to some
extent, thus leading to the potential for a couple of tornadoes.
Along with this threat will come a chance for hail to around tennis
ball size and wind gusts to 70 mph with a nice pool of dry air from
700 mb to 500 mb. After the initial development in the area between
about 0-3z timing become very difficult with strong southwest flow
aloft and frequent pieces of energy wrapping northward. It does look
like after about 9z much of northwest IA, northeast NE and far
southeast SD will see much more isolated activity as a stronger
piece of energy wraps north. So for now leaning towards the highest
severe potential from about 1z to 9z.

Monday will be a very interesting and potentially dangerous severe
weather day. In the morning stronger backed flow in the low levels
will likely drive shower and thunderstorm development in central SD.
While shear is not very impressive there will be plenty of elevated
instability to support a few hailers near and west of the James
River through the morning. Near and shortly after 18z the low
continues to deepen and lift north which will swing the dry slot
northeast and significantly increase shear. With such strong forcing
we may not need to wait until late afternoon to break the cap and
significant updrafts could begin to develop as early as 17-18z,
depending mostly on the timing of the low lifting north. With the
combination of CAPE values near 2000 J/kg and deep, strong shear
updrafts should rotate pretty quickly and a few tornadoes will be
possible. Not out of the question to see a stronger tornado with the
higher threat of this near and east of Interstate 29. The next 36
hours will definitely be an important time to keep up to date on the
weather.

Outside of the severe threat far eastern SD, southwest MN and
northwest IA may need a wind advisory with very strong winds in the
lowest 1 to 1.5 km. Gusts may be around 45 mph at times.

.LONG TERM...(Monday Night through Sunday)
Issued at 220 PM CDT Sun May 29 2022

Monday night should see the severe threat diminish pretty quickly
with parts of northwest IA remaining in some more unstable air
potentially through mid evening. Otherwise a strong and deep
westerly flow will develop and usher in some cooler conditions. Lows
likely in the 50s.

Tuesday will see smaller chances for showers near highway 14 mainly
in the morning. Otherwise breezy conditions with gusts around 25 mph
through the day.

Wednesday into next weekend still showing a cooler pattern with
mostly below normal temperatures and only smaller chances for showers
and thunderstorms. The warmest day looks to be Friday as deeper
westerly flow develops. This may be the only day above normal
through this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1217 AM CDT Mon May 30 2022

Latest radar imagery shows showers and storms blossoming across the
region ahead of an advancing upper level low. As alluded to in the
previous discussion, believe the best chances for seeing impacts
remain during the 7-11z timeframe, with any thunderstorm capable of
causing cigs and vsbys to briefly be reduced to MVFR levels. Outside
of any thunderstorm, should see VFR conditions largely prevail.

Will likely see a lull in activity near daybreak through mid-
morning, with yet another round of showers and storms possible late
tomorrow morning through afternoon. However, confidence in exact
timing and location still remain rather low, as development will
largely depend on the track of the upper level low tonight. So, have
opted to only include mention in PROB30 group for the time being.
Aside from this, look for SE/S winds to quickly increase after
daybreak, with gusts between 30 to 40 KT possible through the
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, May 29, 9:10 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
910 PM CDT Sun May 29 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
910 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Another round of strong to severe thunderstorms is expected to
impact the area during the overnight period. While exact location
details are uncertain, it appears that storms will be capable of
producing hail up to tennis ball size and wind gusts to 70 mph. In
addition to this, can't rule out the possibility of seeing a few
isolated tornadoes occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Yet another round of strong to severe storms remains likely for
Monday afternoon and evening. Specific timing and location details
are uncertain, though this activity is more likely to develop
earlier in the day, with the threat diminishing by midnight Monday
night. All modes of severe weather are possible, including a few
tornadoes, very large hail, damaging winds, and perhaps localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:28 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln32 min
May 30, 1:58 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDMurray, Nobles, Pipestone, Rock47 min
May 30, 2:05 AM CDTTornado WarningFSDRock25 min
May 30, 2:18 AM CDTTornado WarningFSDRock27 min
May 30, 2:20 AM CDTTornado WarningFSDJackson, Nobles, Rock40 min
May 30, 2:24 AM CDTTornado WarningFSDNobles, Rock36 min
May 30, 2:40 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock65 min
May 30, 2:47 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon28 min
May 30, 2:51 AM CDTTornado WarningFSDCottonwood, Murray24 min
May 30, 3:04 AM CDTTornado WarningFSDLyon26 min
May 30, 3:10 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon35 min
May 30, 4:24 AM CDTWind AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more19 hr
May 30, 7:26 AM CDTSevere Thunderstorm WarningFSDJackson34 min
May 30, 2:48 PM CDTTornado WarningFSDLincoln27 min
May 30, 3:06 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDRock24 min
May 30, 3:14 PM CDTTornado WarningFSDRock31 min
May 30, 3:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMurray, Nobles, Pipestone, Rock48 min
May 30, 3:44 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Lyon, Murray, Pipestone46 min
May 30, 4:08 PM CDTTornado WarningFSDLyon37 min
May 30, 4:11 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray49 min
May 30, 4:36 PM CDTSevere Thunderstorm WarningFSDJackson24 min
May 30, 4:44 PM CDTTornado WarningFSDCottonwood, Jackson31 min
May 30, 4:55 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson35 min
May 30, 6:22 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone38 min
May 30, 6:41 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Nobles, Pipestone, Rock49 min
May 30, 6:45 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles, Rock45 min
May 30, 6:46 PM CDTSevere Thunderstorm WarningFSDRock29 min

Nearby

Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.